This report presents the case of a 78-year-old man residing in a nursing home who presented with a 2-month history of increasing lethargy and confusion. These symptoms coincided with the initiation of sertraline in the patient. Among other medications, he was also taking phenytoin. The medical team concluded that the cause of the patient’s lethargy and confusion was a drug interaction between sertraline and phenytoin. Phenytoin was held, while the sertraline was slowly tapered to discontinuation. The patient’s symptoms resolved soon thereafter. Future research is needed to better guide clinicians in appropriate selection, dosing, and monitoring of selective serotonin reuptake inhibitors with concomitant phenytoin use.
Key words: phenytoin, sertraline, SSRIs, drug interaction
Nathan, Kobi T.; Hopkins, Heather A.; DiLorento, Stefanie E.; Ta, Nhon A.; and Caprio, Thomas V. (2017). "Sertraline and Phenytoin Drug Interaction in a Geriatric Patient." Annals of Long-Term Care 25.5, 46-48.
Please note that the Publication Information provides general citation information and may not be appropriate for your discipline. To receive help in creating a citation based on your discipline, please visit http://libguides.sjfc.edu/citations.